Afatinib during stomach surgery

Portal Forums Lung/Thoracic Cancer EGFR Inhibitors Afatinib during stomach surgery

This topic contains 2 replies, has 2 voices, and was last updated by  westcoaster99224 3 weeks, 5 days ago.

Viewing 3 posts - 1 through 3 (of 3 total)
Author Posts   
Author Posts
October 25, 2017 at 6:35 am  #1293405    

westcoaster99224

Afatinib has kept my lung cancer at bay for the last year, however my scan 2 weeks ago show a very small, but new spot on my right lung. The stomach mass they have been watching for a year has grown and a new biopsy came back cancer, pending final biopsy but not believed to be from the lung cancer. I am scheduled for surgery Nov.3 for the stomach and rescan lung in 2 months. Very few people have mentioned bloating or gas while on Afatinib, I have very bad case of gas and bloating, at first I thought side effect, then as the stomach issue advanced I put the blame there, so I really do not know which is causing the bloating. The stomach surgery is concerning because of the limitations being placed for several weeks following surgery, I am worried the bloating will affect the stitches/staples on the stomach incision. I am also concerned about taking a break from Afainib because of the new spot on the lung. Thinking about it most people experience diarrhea while on the TKIs, I am the other way, I get bloated until I feel so bad I take a very small piece of exlax and that gets everything released and flowing. Any ideas or suggestions.
Best Wishes,
Bobby

October 25, 2017 at 3:48 pm  #1293408    
JimC Forum Moderator
JimC Forum Moderator

Hi Bobby,

I’ve checked the Gilotrif (afatinib) prescribing information, and I see no mention of problems with gas or bloating in the clinical trial reports. That’s not to say that in an individual patient this can’t be caused by the drug, but it’s certainly less likely and you’d want to pursue further workup to try to find an alternate cause (and hopefully an intervention to address the issue). As far as the bloating affecting the incision, that would be a good question to ask the surgeon, since the specific nature and location of the incision may be significant.

As far as being off afatinib for a time after surgery, most patients are able to have treatment breaks for reasons such as surgery or toxicity without significant progression, although I understand your concern. In the context of an existing lung cancer diagnosis, a spot which appears on a scan is presumptively cancerous, but if it’s very small that doesn’t necessarily mean it’s cancer and it certainly doesn’t indicate aggressive progression.

At this point it seems that the priority is to remove the stomach mass, so it’s reasonable to focus on that while keeping an eye on the lung.

Good luck with your surgery.

JimC
Forum moderator


Jul 2008 Wife Liz (51/never smoker) Dx Stage IV NSCLC EGFR exon 19
4 cycles Carbo/alimta, 65% shrinkage
Tarceva maintenance
Mar 2010 progression, added Alimta, stable
Sep 2010 multiple brain mets, WBR
Oct 2010 large pericardial effusion, tamponade
Jan 2011 progression, start abraxane
Jun 2011-New liver, brain mets, add Tarceva
Oct 2011-Dx Leptomeningeal carcinomatosis; pulsed Tarceva
At rest Nov 4 2011
Since then: http://cancergrace.org/blog/jim-and-lisa

October 26, 2017 at 10:26 am  #1293411    

westcoaster99224

Thanks JimC, My surgeon did not see a problem, so he and my oncologist or on board for continuing Afatinib during the surgery. I thought I would throw it out there to the people with experience, I am not totally convinced doctors realize all that a patient goes thru.
Best Wishes,
Bobby

Viewing 3 posts - 1 through 3 (of 3 total)

You must be logged in to reply to this topic.